Alert archive / West Virginia / Heat Advisories in 2021

Heat Advisory 3, NWS Charleston, WV

August 24, 202112 counties in West Virginia; Boyd County, Greenup County, Kentucky; Gallia County, Lawrence County, Ohio

NWS Charleston, WV issued this heat advisory at Aug 24, 2021, 11:22 AM EDT for 12 counties in West Virginia; Boyd County, Greenup County, Kentucky; Gallia County, Lawrence County, Ohio. It took effect at Aug 24, 2021, 1:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2021, 11:22 AM EDT (15:22 UTC)
In effect from
Aug 24, 2021, 1:00 PM EDT
Expired
Aug 24, 2021, 7:00 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Greenup County, KY, Gallia County, OH, Lawrence County, OH, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Gilmer County, WV, Jackson County, WV, Kanawha County, WV, Lincoln County, WV, Mason County, WV, Putnam County, WV, Roane County, WV, Wayne County, WV, Wirt County, WV

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS71 KRLX 241522
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1122 AM EDT Tue Aug 24 2021

KYZ101-103-OHZ086-087-WVZ005>008-013>018-028-029-242300-
/O.NEW.KRLX.HT.Y.0003.210824T1700Z-210824T2300Z/
Greenup-Boyd-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Braxton-Gilmer-
Including the cities of Flatwoods, Raceland, Russell, Ashland, 
Cannonsburg, Gallipolis, Ironton, Lake Vesuvius, South Point, 
Kenova, Ceredo, Wayne, Huntington, Point Pleasant, New Haven, 
Ravenswood, Ripley, Harts, Alum Creek, Hamlin, Teays Valley, 
Hurricane, Charleston, South Charleston, Saint Albans, Spencer, 
Elizabeth, Grantsville, Sutton, Gassaway, Burnsville, 
and Glenville
1122 AM EDT Tue Aug 24 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Heat index values up to 100 expected.

* WHERE...Portions of southeast Ohio, northeast Kentucky and 
  central, northern, southern and western West Virginia.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
1 follow-up statement
739 
WWUS71 KRLX 242243
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
643 PM EDT Tue Aug 24 2021

KYZ101-103-OHZ086-087-WVZ005>008-013>018-028-029-242345-
/O.EXP.KRLX.HT.Y.0003.000000T0000Z-210824T2300Z/
Greenup-Boyd-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Braxton-Gilmer-
Including the cities of Flatwoods, Raceland, Russell, Ashland, 
Cannonsburg, Gallipolis, Ironton, Lake Vesuvius, South Point, 
Kenova, Ceredo, Wayne, Huntington, Point Pleasant, New Haven, 
Ravenswood, Ripley, Harts, Alum Creek, Hamlin, Teays Valley, 
Hurricane, Charleston, South Charleston, Saint Albans, Spencer, 
Elizabeth, Grantsville, Sutton, Gassaway, Burnsville, 
and Glenville
643 PM EDT Tue Aug 24 2021

...HEAT ADVISORY WILL EXPIRE AT 7 PM EDT THIS EVENING...

Heat index values have largely fallen below advisory criteria. The
Heat Advisory will expire at 7 PM EDT this evening.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this heat advisory went out at Aug 24, 7:21 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 24, 7:21 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
721 AM EDT Tue Aug 24 2021

.SYNOPSIS...
High pressure at the surface and aloft will provide quiet
weather today. Increasingly warm and humid through mid week,
with daily shower/storm chances returning mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 720 AM Tuesday...

Forecast on track.

As of 335 AM Tuesday...

High pressure building surface and aloft spells a hot late
summer day today after the morning fog burns off. Added the
slight chance for an afternoon thunderstorm over toward the
Greenbrier Valley, where weak low level convergence is
indicated. Another warm, muggy night is on tap for tonight, with
light flow allowing valley fog to form once again.

Central guidance maintains lowland highs in the lower to mid
90s on h85 temperatures just below 20C below a slight inversion
near or just above that level. With dew points up around 70,
this spells heat indices peaking in the mid to upper 90s. This
was highlighted in the HWO, as we flirt with the need for a heat
advisory. Temperatures may not drop below 70 across portions of
the middle Ohio Valley tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 240 AM Tuesday...

Showers and storms can be expected Wednesday, particularly
across the higher terrain during peak heating hours. Hot and
humid conditions will continue across the area, with heat
indices touching the lower 100s in spots. A heat advisory may be
necessary for some lowland locations on Wednesday. Will
highlight potential in the HWO. Thursday, more of the same with
upper ridge continuing to remain in place across the eastern
U.S., with occasional showers and storms both from diurnal
heating and from any passing disturbance.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 245 AM Tuesday...

Continued hot and humid with occasional showers and storms over
the weekend with ridge continuing to remain in control. An
upper trough finally looks to approach early next week, which
will lead to a break down of the ridge, and hopefully cooler
weather to come.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 720 AM Tuesday...

Dense fog across northern sites PKB, CKB and EKN will lift
briefly into stratus through 13Z, and then morning cu rising
through the 1-3 kft range through 16Z.

Otherwise today will be another day of diurnal FEW-SCT cumulus
throughout the area 4-6 kft this afternoon, with light and
variable, mainly west to northwest, surface flow. Light
northwest flow aloft through this morning will become light and
variable this afternoon or this evening. Today is the one day
this week where thunderstorms are not a concern for much of the
area, although one could pop up this afternoon over toward the
Greenbrier Valley.

Valley fog is likely to form again tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium for overnight fog intensity and
timing, otherwise high.

ALTERNATE SCENARIOS: Timing of fog lifting into IFR stratus and
then MVFR stratocu this morning may vary, before lifting into a
VFR cumulus field by this afternoon. Timing, locations and
intensity of valley fog forming overnight tonight may vary from
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    L    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    M    M    M    M    H    H    H    H
EKN CONSISTENCY  M    M    M    L    M    M    M    M    H    H    H    H
PKB CONSISTENCY  M    M    M    L    M    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    L    M    M    M    M    H    H    H    H

AFTER 12Z WEDNESDAY...
IFR valley fog possible each morning this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Aug 24, 3:03 AM EDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
303 AM EDT Tue Aug 24 2021

VAZ003-004-WVZ011-020-030>034-039-040-515>526-250715-
Dickenson-Buchanan-Tyler-Doddridge-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
303 AM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-024>029-
250715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
303 AM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Heat indices this afternoon will reach the upper 90s to lower 100s in
spots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices Wednesday afternoon will once again reach the upper 90s
to lower 100s in spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 7:28 AM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
728 AM EDT Tue Aug 24 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-
024>029-242200-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON,
OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK,
ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK,
NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE, STOCKPORT,
ATHENS, MARIETTA, BELPRE, JACKSON, WELLSTON, OAK HILL, MCARTHUR,
HAMDEN, POMEROY, GALLIPOLIS, IRONTON, LAKE VESUVIUS, SOUTH POINT,
KENOVA, CEREDO, WAYNE, HUNTINGTON, POINT PLEASANT, NEW HAVEN,
RAVENSWOOD, RIPLEY, PARKERSBURG, VIENNA, ST. MARYS, BELMONT,
HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE, CHARLESTON,
SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH, GRANTSVILLE,
HARRISVILLE, PENNSBORO, WILLIAMSON, LOGAN, CHAPMANVILLE, MAN,
MADISON, CLAY, SUTTON, GASSAWAY, BURNSVILLE, AND GLENVILLE
728 AM EDT Tue Aug 24 2021

Sunshine, high temperatures and high humidity, will likely result
in heat indices reaching the mid to upper 90s this afternoon. This
could cause heat related health problems.

If you have to be outdoors, please take the necessary precautions
to protect yourself from heat related illnesses. Limit strenuous
activities, especially during the heat of the afternoon. Avoid
prolonged work in the sun, or in poorly ventilated areas. Drink
plenty of non-alcoholic beverages. Take breaks in the shade, or in
an air-conditioned building.

Check up on relatives and neighbors. The very young and the
elderly are especially vulnerable to the heat. Also, never leave
children or pets in a closed vehicle unattended.

Nearby

Heat Advisories in West Virginia, 2021Heat Advisories in Kentucky, 2021Heat Advisories in Ohio, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.